Kansas, 2020Winter Storm and Winter Weather in Kansas, December 12 to 13, 2020
December 12 to 13, 2020 · NWS DDC · 23 events in 18 counties and zones
An upper level low again tracked across the Texas and Oklahoma panhandles, allowing for several inches of snow across much of the southern half of the CWA with highest reports near the Oklahoma state line. Broad banding of snow with the 700mb trough stretched across Seward to Clark Counties to include Meade, where the highest amounts fell up to 12-14 inches.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low again tracked across the Texas and Oklahoma panhandles, allowing for several inches of snow across much of the southern half of the CWA with highest reports near the Oklahoma state line. Broad banding of snow with the 700mb trough stretched across Seward to Clark Counties to include Meade, where the highest amounts fell up to 12-14 inches. Couple with the weak upslope easterly flow near the surface, this helped to aid in the widespread snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 12, 5:38 PM CST, 4 hours 22 minutes earlier.
Area forecast discussion, Dec 12, 5:38 PM CST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
538 PM CST Sat Dec 12 2020
...Updated Aviation Discussion...
.SHORT TERM...(This afternoon through Sunday night)
Issued at 1220 PM CST Sat Dec 12 2020
...Widespread Accumulating Snow Tonight...
A strong cold closed cyclone was over Wyoming at midday. A strong
vorticity maximum swinging down the backside of this trough will
rapidly carve out another closed midlevel cyclone over northern
New Mexico by midnight tonight. As this occurs, forcing for ascent
will increase rapidly after sunset this evening, first across the
western zones adjacent to Colorado, then rapidly expanding
eastward this evening. The highest impacts from the heaviest snow
are expected after midnight through sunrise Sunday. This fortunate
nocturnal timing (and not a work/school day) will help minimize
travel impacts. Still, snow is expected to rapidly accumulate
tonight given a cold ground and nocturnal timing, and cold roadways
are expected to accept rapid snow accumulations easily. Expect most
roadways in the advisory/warning areas to be snowpacked by sunrise.
This storm will be moving quickly, such that while forcing will
be quite strong, producing impressive snowfall rates, the height
of the storm/worst impacts will only last about 9 hours or less
at any one location. This will serve to limit snowfall
accumulations to an extent. That being said, model consensus is
focusing on higher snowfall amounts across the western/SW zones,
with many areas expected to approach/achieve winter storm warning
criteria (6 inches). As such, after coordinating with WFO
Pueblo/Amarillo, expanded the inherited winter storm warning
westward to the Colorado line. Also expanded the warning one row
of counties north, but confidence of warning criteria being
achieved in the northern portions of the US 50 corridor is much
less, compared to the southern portions of these counties. In
other words, there will another tight snowfall gradient from south
to north. Used a winter weather advisory to buffer the northern
border of the warning, but still expect little if any snowfall
along the I-70 corridor.
Used a blend of 12z NAM, ECMWF and WPC QPF, with a slightly higher
snow/liquid ratio of 12:1 to obtain the snowfall amounts. With cold
advection (temperatures falling through the 20s) increased the
ratio to 12:1. Storm total snow grid has near 6 inches for many
locations west through south of Dodge City, with amounts tapering
rapidly north of Dodge City. Also needed to expand the warning to
Kiowa/Barber, where amounts to near 6 inches are appearing likely
through Sunday morning. North winds will increase some while the
snow falls, in response to a surface high in Nebraska, and surface
low pressure in eastern New Mexico. Some gusts to near 30 mph are
expected, with the strongest winds along the preferred US 83
corridor. These winds will be sufficient for some blowing/drifting
(especially open areas of western zones) but overall winds are
expected to be less than impressive with this snowfall.
Strong subsidence behind the departing storm will rapidly clear
the sky daylight Sunday, with full sunshine by afternoon.
Significantly undercut afternoon temperature guidance with the
fresh snowpack.
Expecting intense radiational cooling over the snowpack Sunday
night/Monday morning, with high pressure and a clear sky sending
many locations plummeting to the single digits. Undercut guidance,
but probably not enough.
.LONG TERM...(Monday through Saturday)
Issued at 214 PM CST Sat Dec 12 2020
Transient shortwave ridging will pass early Monday, before the
next vigorous shortwave dives through the Great Basin late Monday.
Increasing clouds are expected Monday with SWly flow aloft
establishing. Southeast winds will increase markedly in response
to the approaching system, averaging near 20 mph across the
western counties. Daylight Monday will be dry, and again undercut
temperature guidance on the expected snowpack.
Another vigorous midlevel closed cyclone will deliver another
round of snow on Tuesday. Progressive nature of this system and
a less than impressive moisture supply is expected to keep snow
amounts modest. Still, the limited window of dynamic forcing
appears impressive, with 1-3 inch snow accumulations likely,
limited by short duration. Temperatures will spend most of Tuesday
in the 20s. Accepted NBM's likely pop grids, but north winds are
likely not strong enough.
Another very cold morning Wednesday, once again falling to the
single digits and teens with snow covered ground enhancing
radiational cooling. Wednesday and Thursday will be dry and quiet,
with slowly moderating afternoon temperatures. 12z ECMWF suggests
another sharp progressive trough/associated cold front around
Friday, but precipitation appears limited.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 506 PM CST Sat Dec 12 2020
The Latest BUFR soundings were in good agreement with MVFR
ceilings this evening lowering into to the IFR category between
03z and 06z Sunday as areas of light snow develops across
southwest Kansas. The snow will become steadier and heavier at
times between 06z and 12z in the Garden City and Dodge City area
with snowfall rates of at least one inch an hour being possible.
In Liberal the best time for the steadier and heavier snowfall
will be mainly between 09z and 18z Sunday. Hays can also expect a
period of snowfall overnight but the snowfall here will be light.
The chance for snow will then continue at all TAF sites into the
early afternoon and then begin to taper off. Easterly winds at
around 10 knots will shift to the north and increase to around 15
knots late tonight and early Sunday. Visibilities less than one
mile can be expected overnight and early Sunday due to the heavier
snowfall and area of blowing snow. Snowfall totals from this
evening tonight into Sunday will range from less than one inch at
Hays to around 7 inches in the Liberal area. At Garden City and
Dodge City the snowfall totals currently are expected to be from 5
to 7 inches.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 23 34 10 34 / 100 100 0 0
GCK 23 35 9 32 / 100 80 0 0
EHA 24 35 13 36 / 90 90 0 0
LBL 23 35 9 34 / 90 90 0 0
HYS 21 42 17 39 / 30 20 0 0
P28 28 37 17 32 / 100 100 0 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 3 PM CST Sunday for KSZ043>045-064-
079-081.
Winter Storm Warning until 3 PM CST /2 PM MST/ Sunday for
KSZ061>063-074>078-080-084>090.
&&
SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Burgert
Hazardous weather outlook, Dec 12, 1:45 AM CST, 20 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
145 AM CST Sat Dec 12 2020
KSZ030-031-043>046-061>066-074>081-084>090-131200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
145 AM CST Sat Dec 12 2020 /1245 AM MST Sat Dec 12 2020/
This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.
.DAY ONE...Today and tonight.
Day 1 Discussion
----------------
A winter storm system will begin to influence the area tonight and through
Sunday. A winter storm warning and winter weather advisory is in effect.
See message for details.
Day 1 Hazards
-------------
* Snow: Elevated risk
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Days 2-7 Discussion
-------------------
A winter storm warning and winter weather advisory is in effect. See
message for details.
Days 2-7 Hazards
----------------
* Sunday
- Excessive cold: Limited risk
- Snow: Elevated risk
* Monday
- Excessive cold: Limited risk
- Non thunderstorm wind: Limited risk
- Snow: Elevated risk
* Tuesday
- Excessive cold: Limited risk
- Non thunderstorm wind: Limited risk
- Snow: Limited risk
* Wednesday
- Excessive cold: Limited risk
* Thursday
No hazards.
* Friday
No hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc
Winter Storm, Meade
- When
- December 12, 10:00 PM CST to December 13, 8:00 AM CST
- Where
- Meade forecast zone
- Reported by
- Social Media
- Coordinates
- 37.238, -100.366 (the zone’s center; the record gives no point)
Snowfall of 9 inches was observed at a location 12 miles NW of Englewood.
Winter Storm, Grant
- When
- December 12, 10:00 PM CST to December 13, 8:00 AM CST
- Where
- Grant forecast zone
- Reported by
- Social Media
- Coordinates
- 37.562, -101.308 (the zone’s center; the record gives no point)
Snowfall of 9 inches was observed in Ulysses.
Winter Storm, Meade
- When
- December 12, 10:00 PM CST to December 13, 8:00 AM CST
- Where
- Meade forecast zone
- Reported by
- Social Media
- Coordinates
- 37.238, -100.366 (the zone’s center; the record gives no point)
Snowfall of 8 inches was observed in Meade.
Winter Storm, Comanche
- When
- December 12, 10:00 PM CST to December 13, 8:00 AM CST
- Where
- Comanche forecast zone
- Reported by
- Social Media
- Coordinates
- 37.191, -99.272 (the zone’s center; the record gives no point)
Snowfall of 8 inches was observed in Coldwater.
Winter Storm, Morton
- When
- December 12, 10:00 PM CST to December 13, 8:00 AM CST
- Where
- Morton forecast zone
- Reported by
- Social Media
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
Snowfall of 7 inches was observed in Elkhart.
Winter Storm, Stevens
- When
- December 12, 10:00 PM CST to December 13, 8:00 AM CST
- Where
- Stevens forecast zone
- Reported by
- Social Media
- Coordinates
- 37.192, -101.312 (the zone’s center; the record gives no point)
Snowfall of 7 inches was observed in Hugoton.
Winter Storm, Seward
- When
- December 12, 10:00 PM CST to December 13, 8:00 AM CST
- Where
- Seward forecast zone
- Reported by
- Social Media
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
Snowfall of 6 inches was observed in Liberal.
Winter Storm, Clark
- When
- December 12, 10:00 PM CST to December 13, 8:00 AM CST
- Where
- Clark forecast zone
- Reported by
- Social Media
- Coordinates
- 37.236, -99.820 (the zone’s center; the record gives no point)
Snowfall of 6 inches was observed in Minneola.
Winter Storm, Haskell
- When
- December 12, 10:00 PM CST to December 13, 8:00 AM CST
- Where
- Haskell forecast zone
- Reported by
- Social Media
- Coordinates
- 37.562, -100.871 (the zone’s center; the record gives no point)
Snowfall of 6 inches was observed at a location 11 miles north of Tice.
Winter Storm, Haskell
- When
- December 12, 10:00 PM CST to December 13, 8:00 AM CST
- Where
- Haskell forecast zone
- Reported by
- Social Media
- Coordinates
- 37.562, -100.871 (the zone’s center; the record gives no point)
Snowfall of 6 inches was observed in Sublette.
Winter Storm, Stanton
- When
- December 12, 10:00 PM CST to December 13, 8:00 AM CST
- Where
- Stanton forecast zone
- Reported by
- Social Media
- Coordinates
- 37.563, -101.784 (the zone’s center; the record gives no point)
Snowfall of 6 inches was observed in Johnson.
Winter Storm, Stanton
- When
- December 12, 10:00 PM CST to December 13, 8:00 AM CST
- Where
- Stanton forecast zone
- Reported by
- Social Media
- Coordinates
- 37.563, -101.784 (the zone’s center; the record gives no point)
Snowfall of 6 inches was observed in Johnson.
Winter Weather, Grant
- When
- December 12, 10:00 PM CST to December 13, 8:00 AM CST
- Where
- Grant forecast zone
- Reported by
- Social Media
- Coordinates
- 37.562, -101.308 (the zone’s center; the record gives no point)
Snowfall of 5.3 inches was reported in Ulysses.
Winter Weather, Ford
- When
- December 12, 10:00 PM CST to December 13, 8:00 AM CST
- Where
- Ford forecast zone
- Reported by
- Social Media
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
Snowfall of 5 inches was reported in Bloom.
Winter Weather, Ford
- When
- December 12, 10:00 PM CST to December 13, 8:00 AM CST
- Where
- Ford forecast zone
- Reported by
- Social Media
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
Snowfall of 5 inches was reported in Dodge City.
Winter Weather, Gray
- When
- December 12, 10:00 PM CST to December 13, 8:00 AM CST
- Where
- Gray forecast zone
- Reported by
- Social Media
- Coordinates
- 37.738, -100.438 (the zone’s center; the record gives no point)
Snowfall of 5 inches was reported in Copeland.
Winter Weather, Kiowa
- When
- December 12, 10:00 PM CST to December 13, 8:00 AM CST
- Where
- Kiowa forecast zone
- Reported by
- Social Media
- Coordinates
- 37.558, -99.286 (the zone’s center; the record gives no point)
Snowfall of 4 inches was reported in Greensburg.
Winter Weather, Finney
- When
- December 12, 10:00 PM CST to December 13, 8:00 AM CST
- Where
- Finney forecast zone
- Reported by
- Social Media
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Snowfall of 4 inches was reported across southern Finney County.
Winter Weather, Kearny
- When
- December 12, 10:00 PM CST to December 13, 8:00 AM CST
- Where
- Kearny forecast zone
- Reported by
- Social Media
- Coordinates
- 38.000, -101.320 (the zone’s center; the record gives no point)
Snowfall of 3.5 inches was reported in Lakin.
Winter Weather, Hamilton
- When
- December 12, 10:00 PM CST to December 13, 8:00 AM CST
- Where
- Hamilton forecast zone
- Reported by
- Social Media
- Coordinates
- 37.999, -101.791 (the zone’s center; the record gives no point)
Snowfall of 3 inches was reported in Syracuse.
Winter Weather, Barber
- When
- December 12, 10:00 PM CST to December 13, 8:00 AM CST
- Where
- Barber forecast zone
- Reported by
- Social Media
- Coordinates
- 37.229, -98.685 (the zone’s center; the record gives no point)
Snowfall of 3 inches was reported in Medicine Lodge.
Winter Weather, Pratt
- When
- December 12, 10:00 PM CST to December 13, 8:00 AM CST
- Where
- Pratt forecast zone
- Reported by
- Social Media
- Coordinates
- 37.648, -98.740 (the zone’s center; the record gives no point)
Snowfall of 2.5 inches was reported in Pratt.
Winter Weather, Pawnee
- When
- December 12, 10:00 PM CST to December 13, 8:00 AM CST
- Where
- Pawnee forecast zone
- Reported by
- Social Media
- Coordinates
- 38.181, -99.237 (the zone’s center; the record gives no point)
Snowfall of 2 inches was reported in Larned.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Freezing Fog in Oregon, December 12, 20201 death · 2 injured · 1 event
- Winter Storm in Michigan, December 12, 2020$150,000 · 2 events
- Winter Storm in Michigan, December 12, 202016 events
- Dense Fog in Maryland, December 12, 202011 events
- Heavy Snow in Colorado, December 12 to 13, 20209 events
- High Wind in California, December 12, 202081 kt wind · 8 events
- Winter Storm and Heavy Snow in New Mexico, December 12 to 13, 20205 events
- Heavy Snow in Oklahoma, December 12 to 13, 20203 events
- Dense Fog in Virginia, December 12, 20202 events
- Dense Fog in Arizona, December 12, 20202 events
- Winter Weather in Utah, December 12, 20202 events
- High Wind in Arizona, December 12 to 13, 202063 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937040, 937041, 937042, 937043, 937044, 937045, 937046, 937047, 937048, 937049, 937050, 937051, 937052, 937053, 937054, 937055, 937056, 937057, 937058, 937059, 937060, 937061, 937062.